Tornadoes · United States · Pennsylvania · 2005
F1 tornado, Fountain Dale to Seven Stars, Pennsylvania, August 30, 2005
From Fountain Dale to Seven Stars, this F1 tornado ran 7.0 miles across Adams County on August 30, 2005, touching down at 12:38 AM EDT and reaching 300 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- August 30, 2005
- Touchdown
- 12:38 AM EDT (04:38 UTC)
- Path length
- 7.0 miles (11.3 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- County
- Adams County
- Touchdown point
- 39.870, -77.200
- Lift-off point
- 39.870, -77.200
- Record number
- 329
What the Weather Service recorded
A tornado with estimated wind speeds of 85 to 95 mph touched down near the intersection of Route 16 and Tract Road near the Maryland border in far southern Adams County. The tornado moved northeast ending near Middle Creek. Several outbuilding and barn roofs were damaged, and numerous large trees were uprooted and snapped. Superficial damage to several homes (siding, shingles, chimney bricks) also occurred. A 7000 lb horse trailer was overturned and moved several feet near the intersection of Tract and Orchard Roads. There were no injuries or deaths.
A strong F1 tornado with winds up to 100 mph touched down just northeast of Gettysburg and tracked northeastward to near Heidlersburg in Adams County. Specifically, the tornado touched down about 1138 pm EST near the intersection of Hunterstown Road and Shealer Road about one half mile west of the intersection of Routes 15 and 30. The tornado touched down intermittently at locations along a seven mile path just to the east of Route 15, ending near the intersection of Oxford Road and Route 234 near Heidlersburg at 1150 pm EST. The tornado path damage width varied from 100 to 300 yards along its path.The tornado destroyed several barns and sheds and removed some outbuilding roofs. Additionally, there was tree damage and mostly superficial damage to several homes in its path (siding and shingles). Trees were uprooted and snapped along the path as well. There were no injuries or deaths.
An F1 tornado was confirmed in Adams County with top wind speeds estimated at 75 to 85 mph. The tornado began near the intersection of Route 30 and Crooked Creek Road in Franklin Township. It then moved north-northeast across Mummasburg then ended near the Conewago Creek before Zeigler Mill Road. Swirling patterns were noted in corn fields, but the funnel damage path was quite narrow. Damage was mainly in the F0 range, except in Mummasburg where a dozen medium-sized trees were uprooted and snapped and a chain link fence bent out of shape, and winds were estimated as F1. Superficial damage was noted to several homes (siding, shingles, gutters) and a one-story church. There were no injuries or deaths.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS CTP issued a tornado warning for this county at 04:16 UTC, 22 minutes before the tornado touched down, in force until 05:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:11 UTC | 05:15 UTC | Severe Thunderstorm Warning | CTP |
| 04:16 UTC | 05:15 UTC | Tornado Warning | CTP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Aug 30, 9:46 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 30, 9:46 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 946 PM EDT TUE AUG 30 2005 .SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)... CENTER OF THE REMNANTS OF KATRINA EDGING EVER CLOSER...WITH STEADIEST RAINS AHEAD OF THE SYSTEM OCCURRING OVER NW CWA AS PREDICTED. OVER THE LAST SEVERAL HOURS HOWEVER...THERE HAS BEEN A DECIDED LACK OF STEADY PCPN ELSEWHERE AS DRY SLOT MOVED OVER CENTRAL PA. INITIAL REACTION WAS TO LOWER POPS OVERNIGHT. HOWEVER...AFTER FURTHER ANALYSIS WILL HOLD ON TO CATEGORICAL POPS. SHOWERS ARE STARTING TO DEVELOP OVER LOWER SUSQ VALLEY AT THIS TIME AND EXPECT PCPN TO FILL IN OVER REMAINDER OF CWA AS SHORT WAVE TROF LIFTS NORTH INTO VERY MOIST AMS WITH DEWPOINTS GREAT THAT 70F OVER MUCH OF CWA. EDITED WORDING OF ZONES TO DESCRIBE PCPN AS MORE ON AND OFF SHOWERS AS OPPOSED TO A STEADY RAIN...BUT GRIDS WERE LEFT MOSTLY UNCHANGED. TALKED WITH SPC EARLIER THIS EVENING REGARDING SEVERE/TORNADO POTENTIAL AND WE AGREED THAT WHILE SHEAR PROFILES WILL REMAIN SOMEWHAT FAVORABLE...THE LOSS OF HEATING SHOULD PRECLUDE NECESSITY FOR A WATCH FARTHER NORTH INTO PA ATTM. WE ARE OF COURSE CONTINUING TO MONITOR CELLS OVER VA AND OTHERS THAT HAVE DEVELOPED UP FOR SIGNS OF ROTATION. && .PREVIOUS DISCUSSION... (ISSUED 226 PM EDT TUE AUG 30 2005) SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... REMNANTS OF KATRINA LOCATED OVER WESTERN KY THIS AFTN AND SHOWING EXTRATROPICAL CHARACTERISTICS AS MOST SIGNIFICANT RAINFALL ALIGNING ALONG AND JUST NORTH OF BAROCLINIC ZONE...WHICH STRETCHES FROM N INDIANA/OHIO TOWARD N PA. LATEST SPC MESOANALYSIS SHOWS CAPE VALUES RISING ABV 1000J/KG ACROSS SOUTHERN PA UNDER THIN SPOTS IN OVERCAST. THIS AREA ALREADY BEGINNING TO SHOW EARLY SIGNS OF CONVECTION...AND SUSPECT SHWRS/TSTMS WILL FILL IN OVR THIS REGION DURING LATE AFTN/EVEN. AS LL JET ROTATES NORTHWRD THIS EVENING...WILL HAVE TO WATCH FOR POTENTIAL OF SVR WX. STRONG SHEAR...ESPECIALLY IN THE 0-1KM LYR...COMBINED WITH LOW LCL COULD EVEN RESULT IN ISOLATED TORNADOES. HEAVIEST RAINFALL OVR THE NEXT 24 HRS MOST LIKELY OVER NW PA CLOSEST TO TRACK OF KATRINA. SREF DATA CONTINUES TO SUGGEST WIDESPREAD RAINFALL OF OVR 2 INCHES ACROSS EXTREME NW PA. FURTHER SOUTHEAST...HEAVY RAIN STILL A THREAT AS PWAT VALUES WILL BE RUNNING OVR 2 INCHES. HOWEVER...ANY FLOODING WOULD BE LOCALIZED AND LIKELY RELATED TO CELL TRAINING OR ANCHORING ON TERRAIN FEATURES. HEATING/DESTABILIZATION UNDER DRY SLOT COULD RESULT IN A SVR WX THREAT OVER SE PA ON WEDNESDAY. OTHERWISE...BACK EDGE OF KATRINAS REMNANTS WILL LIFT THRU REGION...BRINGING AN END TO THE RAINFALL BY EVENING. RIDGING BEHIND THIS SYSTEM WILL BRING FAIR WX ON THURSDAY. LONG TERM (FRIDAY THROUGH TUESDAY)... A WEAK COLD FRONT WILL PUSH THRU THE REGION ON FRIDAY. HOWEVER...LATEST MREF DATA SUGGESTS NO PRECIP WITH THIS FEATURE. IN ITS WAKE...LARGE AREA OF HI PRES AT SFC AND ALOFT SHOULD PROVIDE THE REGION WITH AN EXTENDED PERIOD OF FAIR AND SEASONABLE WX LASTING INTO NEXT WEEK. AVIATION... WIDESPREAD IFR CIGS WITH MVFR/IFR VSBYS WILL PERSIST THROUGH THE OVERNIGHT HOURS ACROSS THE NRN HALF OF PENN WHERE STEADY LIGHT TO MODERATE RAIN WILL FALL. A BAND OF STRONGER...SOUTHERLY LLVL WINDS (25-35KT BETWEEN 3-5 KFT AGL) WILL LIFT NE ACROSS THIS EVENING THROUGH LATE TONIGHT...LEADING TO LLVL WIND SHEAR BASED GENERALLY AOA 1200 FEET AGL. SCT TSRA WIND LOCALIZED STRONG (>40K) SFC WIND GUSTS WILL FORM LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN HALF OF PENN...LIFTING NNE AND PHASING IN WITH THE WIDESPREAD STRATIFORM RAIN AREA FURTHER NORTH. FROM 12-18Z WEDNESDAY...THE CENTER OF WHAT REMAINS FROM HURRICANE KATRINA WILL BE 998 MB LOW ACROSS CENTRAL NEW YORK STATE DURING THE MID AFTERNOON HOURS. INCREASING LLVL INSTABILITY AND MODERATELY STRONG 0-3KM WIND SHEAR WILL SUPPORT A BKN BAND OF STRONG TO POSSIBLY SEVERE TSRA FROM LATE MORNING ON ALONG THE SOUTHWARD TRAILING SFC TROUGH. MAINLY MVFR CIGS AND VSBYS IN SHOWERS WEDNESDAY MORNING WILL BE MIXED WITH LOCALIZED IFR/LIFR CIGS/VSBYS IN THE TSRA (MAINLY ACROSS THE EASTERN HALF OF THE CWA BETWEEN 14-18Z). && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ004>006-010-011-017-024-033 UNTIL NOON WEDNESDAY. && SHORT TERM...GARTNER
Hazardous weather outlook, Aug 30, 4:21 AM EDT, 20 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 421 AM EDT TUE AUG 30 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-310830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 421 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS CENTRAL PENNSYLVANIA TODAY AS THE REMNANTS OF TROPICAL STORM KATRINA APPROACH THE EASTERN OHIO RIVER VALLEY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON THROUGH NOON WEDNESDAY OVER WESTERN PORTIONS OF CENTRAL PENNSYLVANIA...AND FLASH FLOOD WATCHES HAVE BEEN POSTED IN THESE AREAS. DUE TO FAVORABLE WIND SHEAR AND INSTABILITY PROFILES...ANY STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WINDS GUSTS AND ISOLATED TORNADOES LATER TODAY THROUGH EARLY WEDNESDAY MORNING ACROSS ALL OF CENTRAL PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE REMNANTS OF KATRINA WILL MOVE AWAY WEDNESDAY AFTERNOON...ENDING THE HEAVY RAIN AND SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 30, 10:59 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1059 PM EDT TUE AUG 30 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-311500- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 1059 PM EDT TUE AUG 30 2005 ...SIGNIFICANT RAINFALL AND SEVERE THUNDERSTORMS ARE POSSIBLE LATE OVERNIGHT THROUGH WEDNESDAY AFTERNOON FROM THE REMNANTS OF KATRINA... THE REMNANTS OF HURRICANE KATRINA...CENTERED OVER NORTHERN KENTUCKY LATE THIS EVENING...WILL MOVE NORTHEAST TO WESTERN NEW YORK STATE LATE WEDNESDAY MORNING. WIDESPREAD...HEAVY RAIN OF SEVERAL INCHES OR MORE IS EXPECTED ALONG AND TO THE WEST OF ITS TRACK...WHILE WARM AND UNSTABLE AIR TO ITS EAST WILL CREATE THE THREAT FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. BANDS OF TROPICAL RAIN SHOWERS AND EMBEDDED THUNDERSTORMS WILL SPREAD NORTH ACROSS SOUTHERN AND CENTRAL PENNSYLVANIA...INCLUDING THE SUSQUEHANNA VALLEY OVERNIGHT...WHILE STEADIER MODERATE TO HEAVY RAIN CONTINUES TO FALL OVER THE WESTERN AND NORTHWEST PENNSYLVANIA MOUNTAINS. BECAUSE OF THE STRONG CHANGE IN WIND DIRECTION AND INCREASING WIND SPEEDS WITH HEIGHT OVERNIGHT...ANY STRONGER THUNDERSTORMS THAT FORM WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WIND GUSTS AND ISOLATED TORNADOES. IT APPEARS AT THIS TIME THAT MOST AREAS OF CENTRAL PENNSYLVANIA WILL RECEIVE UP TO 2 INCHES OF RAIN THROUGH MIDDAY WEDNESDAY. REPEATED HEAVY SHOWERS AND THUNDERSTORMS IN THE ANTICIPATED NORTH...SOUTH ORIENTED TROPICAL RAIN BANDS COULD LOCALLY PRODUCE UP TO 3 OR 4 INCHES...ESPECIALLY ACROSS THE LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS WHERE THE RAIN WILL BE STEADIER AND MORE WIDESPREAD. DESPITE RECENT DRYNESS...3 INCHES OF RAIN FALLING OVER LESS THAN 6 HOURS WOULD BE SUFFICIENT TO BRING AREA STREAMS AND CREEKS TO NEAR BANKFULL. THE THREAT FOR RIVER FLOODING IS VERY LOW...AND LEVELS AT MOST LOCATIONS ALONG THE SUSQUEHANNA ARE EXPECTED TO REACH BETWEEN ONE QUARTER AND ONE HALF BANKFULL BY THURSDAY MORNING. HOWEVER...THE THREAT FOR SMALL STREAM AND URBAN FLOODING...AS WELL AS THE POSSIBILITY OF LOCALIZED DAMAGING SEVERE THUNDERSTORM WIND GUSTS AND TORNADOES...IS GREATER. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND UPDATED INFORMATION. FOR ADDITIONAL INFORMATION VISIT OUR WEBSITE AT WEATHER.GOV/STATE COLLEGE. GARTNER/DANGELO/VILLANI
Special weather statement, Aug 30, 11:56 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1156 PM EDT TUE AUG 30 2005 PAZ064-310500- ADAMS- 1156 PM EDT TUE AUG 30 2005 ...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY... AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WAYNESBORO...MOVING NORTH AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CARROLL VALLEY AROUND 1210 AM...FAIRFIELD AROUND 1215 AM...GETTYSBURG AROUND 1225 AM... CASHTOWN AND SEVEN STARS AROUND 1230 AM...ARENDTSVILLE AND BIGLERVILLE AROUND 1240 AM AND BENDERSVILLE AROUND 1250 AM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FORECASTER: DANGELO
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 00:00Z
4.6 hours before the tornado, 104 km from the path. August 31, 2005.
- Mixed-layer CAPE
- 1575 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1541 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 12.8
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Fountain Dale (RYT), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:53 UTC | 76 | 74 | 6 kt | 1006.1 | RA BR | |
| 03:07 UTC | 75.2 | 73.4 | 5 kt | 1006.1 | TSRA BR | |
| 03:25 UTC | 75.2 | 73.4 | 4 kt | 1005.8 | +TSRA BR | |
| 03:33 UTC | 75.2 | 73.4 | 3 kt | 1005.8 | +TSRA BR | |
| 03:53 UTC | 75 | 74 | 40° 9 kt | 1003.4 | +TSRA BR | |
| 04:01 UTC | 75.2 | 73.4 | 300° 7 kt | 1004.4 | +TSRA FG | |
| 04:13 UTC | 75.2 | 73.4 | 250° 5 kt | 1004.4 | -TSRA BR | |
| 04:20 UTC | 75.2 | 73.4 | 4 kt | 1004.1 | -RA | |
| 04:28 UTC | 77 | 73.4 | 6 kt | 1004.1 | ||
| 04:53 UTC | 78 | 75 | 290° 7 kt | 1003.7 | ||
| 05:25 UTC | 78.8 | 75.2 | 270° 7 kt | 15 | 1003 | |
| 05:53 UTC | 79 | 74 | 6 kt | 14 | 1002.7 | |
| 06:02 UTC | 78.8 | 73.4 | 290° 7 kt | 1002.7 | ||
| 06:16 UTC | 78.8 | 73.4 | 3 kt | 15 | 1002.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the touchdown began at 04:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:25 UTC | TSTM WND DMG | Fairfield | Adams, PA | HORSE TRAILER OVERTURNED. |
| 04:56 UTC | TSTM WND DMG | 5 Ne Gettysburg | Adams, PA | NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN. |
| 04:56 UTC | TSTM WND DMG | 5 Ne Gettysburg | Adams, PA | PSBL TORNADO. EXTENSIVE DAMAGE AROUND HUNTERSTOWN. NUMEROUS TREES DOWN. 3 BARNS DESTROYED ON MILLAN ROAD. ANOTHER BARN DESTROYED ON HUNTERSTOWN ROAD. SEVERAL POLES SNAPPED OFF AND TREES TWISTED. |
| 04:56 UTC | TSTM WND DMG | 5 Ne Gettysburg | Adams, PA | NUMEROUS TREES DOWN. |
| 04:56 UTC | TSTM WND DMG | Heidlersburg | Adams, PA | 2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN. |
| 05:15 UTC | TSTM WND DMG | Dillsburg | York, PA | TREES UPROOTED. ONE FELL ON A BARN. POSSIBLE TORNADO. |
| 05:20 UTC | TSTM WND DMG | 2 S Mechanicsburg | Cumberland, PA | NUMEROUS TREES DOWN...SOME ON CARS AND HOMES. 1200 PEOPLE WITHOUT POWER. POSSIBLE TORNADO. |
| 05:27 UTC | TSTM WND DMG | Mechanicsburg | Cumberland, PA | NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR. |
| 05:30 UTC | TSTM WND DMG | Mechanicsburg | Cumberland, PA | SEVERAL HOMES DAMAGED NEAR ASCO FARMS ALONG GREGOR COURT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of August 30, 2005
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 30 | 3:17 PM EDT | F1 | York, PA | 0.5 | 100 | |||
| August 30 | 5:45 PM EDT | F0 | Warren, OH | 2.0 | 300 | $20,000 | ||
| August 30 | 6:51 PM EDT | F0 | Madison, VA | 0.5 | 50 | $10,000 | ||
| August 30 | 7:05 PM EDT | F1 | Albemarle, VA | 1.0 | 100 | $500,000 | ||
| August 30 | 7:30 PM EDT | F0 | Culpeper, VA | 0.5 | 75 | $10,000 | ||
| August 30 | 7:35 PM EDT | F0 | Rappahannock, VA | 4.0 | 75 | $50,000 | ||
| August 30 | 8:08 PM EDT | F0 | Fauquier, VA | 0.8 | 75 | $50,000 | ||
| August 30 | 8:17 PM EDT | F1 | Fauquier, VA | 5.0 | 300 | $1.5 million | ||
| August 30 | 9:30 PM EDT | F1 | Macon, NC | 0.1 | 50 | |||
| August 30 | 12:22 AM EDT | F1 | Adams, PA | 3.0 | 200 | |||
| August 30 | 12:40 AM EDT | F1 | Adams, PA | 3.0 | 50 | |||
| August 30 | 1:19 AM EDT | F1 | Cumberland, PA | 2.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.